Hi, this is Eloise the Community Leader. I try my best to answer every question, but you can also send me a private message if I miss your question on the forum.
Some Accutane patients experience a temporary worsening of acne during the first weeks of treatment and when the dose is increased. Sometimes Dermatologists prescribe Prednisone (an oral steroid) to reduce inflammation during this initial breakout. (Prednisone should not be used in the long term for acne, as this can actually make it worse). Occasionally a non-tetracycline antibiotic is prescribed (tetracyclines must never be taken with Accutane).
Cryospray is not something Dermatologists here in the UK commonly prescribe for Accutane patients. Maybe a member from another country could share their experience? Female Accutane patients should use two methods of birth control whilst on Accutane. Taking an anti-androgen contraceptive pill such as Diane35 (Dianette in the UK) or Yasmin will help treat the acne as well as offering birth control. So being established on such a pill prior to starting Accutane may lessen the initial breakout.
However, Accutane is usually only prescribed when other treatments have failed so taking an antibiotic or other treatment is not guaranteed to prevent an initial breakout.
People worry that the initial breakout will cause scarring. Most acne scarring is superficial and will fade with time but stubborn scarring can be removed 6 months after finishing Accutane. In the long term though, the best way to prevent scarring is to stop acne, and Accutane is the best way of doing this. Also, not everyone experiences acne flares whilst on this medicine, and it is common not to be offered anything else to minimise acne flares/initial breakouts.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.